Wyoming, 2017

Hail in Wyoming, July 20, 2017

July 20, 2017 · NWS RIW · 1 event in 1 county or zone

Strong thunderstorms formed over eastern Idaho ahead of an advancing cold front and moved into Teton County. Some contained hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Strong thunderstorms formed over eastern Idaho ahead of an advancing cold front and moved into Teton County. Some contained hail. The largest hail reported was nickel size 12 miles north of Teton Village.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 10:16 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 20, 10:16 AM MST, 3 hours 14 minutes before
Area Forecast Discussion...Update
National Weather Service Riverton WY
1116 AM MDT Thu Jul 20 2017

.SHORT TERM...Thursday through Saturday night

Here at the humble Riverton weather abode the dew point has pushed
into the 50s. That means the monsoon has arrived. We did have some
showers and thunderstorms around this afternoon but they are
weakening and should be down to only spotty showers by morning.
However, things look to get active as a shortwave and cold
front move across the state and brings another round of showers and
thunderstorms. Some storms could get strong as well. We actually
have a slight risk across eastern portions of Johnson and Natrona
Counties with a marginal risk back toward Worland. The models are
showing steep lapse rates. There is also decent shear of the speed
variety. As a result, there could be some decent size hail with the
tilted updrafts. And as always, some strong wind gusts. In addition,
with precipitable water values climbing to around an inch or over
there could be heavy rain with the storms and possibly some
localized flash flooding. The models do have some differences in
pinpointing the thunderstorms however. As a result, we left the
coverage in continuity alone for the most part. It will also be
another warm day, although some uncertainty since a lot depends on
cloud cover. These storms should end shortly after midnight for most
areas after the front passes through.

Quieter and somewhat less hot weather will move in for Friday and
Saturday. A much drier airmass will move in behind the front and
likely shut off any convection for most areas. The exception for
Friday would be along the southern border where just enough moisture
may hang on for isolated storms but even here coverage will be
sparse. There could be elevated fire danger as well with a gusty
breeze in spots. However, will hold off on any watches since the
strongest winds may be in the morning and not reach criteria when
humidity is the lowest. Saturday at this point looks mainly dry with
seasonably to somewhat above normal temperatures.

.LONG TERM...Sunday through Thursday

Overview...Dry and warmer (hot) conditions will prevail on Sunday.
Monsoonal moisture will make a return Monday through Thursday with
at least a slight chance of afternoon and evening thunderstorms each
day, with temperatures slightly cooler Tuesday through Thursday due
mainly to cloud cover and shower activity.

Discussion...GFS in better agreement with ECMWF this morning with
more progressive flow from the Gulf of Alaska across Canada.  Upper
high currently over the central Plains will shift westward over the
southern Rockies/Great Basin early next week with trough along the
west coast.  Monsoonal moisture will remain suppressed to the south
on Sunday.  Weak upper level disturbances from the west coast trough
or "ridge riders" from the southwest will begin to rotate across the
area on Monday with this pattern expected to continue through the
week. Climatologically, the last week of July is also near the
height of the SW Monsoon season for west and central Wyoming. 'Tis
the season for low top convection and some heavy rainers. All
areas should have at least a slight chance of an afternoon/evening
thunderstorm with some activity likely continuing into the
morning hours.

&&

.AVIATION...18Z Issuance

Expect VFR conditions to continue through the forecast period. Kept in the
mention of VCTS/SHRA for most locations through the majority of the
forecast period until close to 06Z Friday. KCPR and KBYG stand the best
chance of lowered vsby and cigs as well as any small hail from thunderstorms
this afternoon.

&&

.FIRE WEATHER...

Monsoonal moisture and a passing cold front will move through the
area and bring an increased chance of showers and thunderstorms.
These storms have a better chance of bring wet with a chance of hail
and erratic winds as well. Relative humidity should remain somewhat
higher than recent days as well. For the most part, wind should
remain light to moderate outside of any shower or thunderstorm.
Mixing and smoke dispersal will generally range from good to very
good but fair in some of the Basins.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...Meunier
AVIATION...Troutman/Lipson
FIRE WEATHER...Hattings
Hazardous weather outlook, Jul 20, 1:21 AM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
221 AM MDT Thu Jul 20 2017

WYZ001>020-022>030-211100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
221 AM MDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated to widely scattered afternoon and evening thunderstorms.
Heavy rain, hail and strong gusty wind are possible with any
storm. The best chance of strong storms will be in Natrona and
Johnson Counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday...Isolated thunderstorms across the south.

Monday through Wednesday...Isolated to scattered afternoon and
evening thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 45 mph, hail and any
flooding. Thank you.

In the hours before

Special weather statement, Jul 20, 12:10 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
110 PM MDT Thu Jul 20 2017

WYZ001-202115-
Yellowstone National Park-
Including the cities of Lake, Mammoth, and Old Faithful
110 PM MDT Thu Jul 20 2017

Scattered Showers and Thunderstorms will move across northwest
Wyoming this afternoon which will produce areas of gusty winds
and small hail near Old Faithful and Grant Village through 3 pm.
Strong outflow winds of 40 mph or more could be possible near
these storms.
Special weather statement, Jul 20, 12:35 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
135 PM MDT THU JUL 20 2017

WYZ001-012-013-202030-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
135 PM MDT THU JUL 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TETON COUNTY...

At 133 PM MDT, a strong thunderstorm was located near Gibson Meadows,
which is 14 miles southwest of South Entrance, moving northeast at 50
mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Entrance, Gibson Meadows, Lewis Lake, Riddle Lake, Heart Lake,
Shoshone Lake, Scaup Lake, Lewis Falls, Craig Pass, Cave Falls
Campground, Phantum Campsite, Lizard Creek Campground and Flagg Ranch
Village.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4413 11105 4449 11077 4419 11019 4384 11089
      4397 11105
TIME...MOT...LOC 1933Z 225DEG 42KT 4402 11092

Bourque
Special weather statement, Jul 20, 1:05 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
205 PM MDT Thu Jul 20 2017

WYZ013-202115-
Jackson Hole-
Including the city of Jackson
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ023-202115-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ025-202115-
Upper Green River Basin Foothills-
Including the city of Pinedale
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ026-202115-
Upper Green River Basin-
Including the cities of La Barge, Big Piney, and Farson
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ012-202115-
Teton and Gros Ventre Mountains-
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

WYZ024-202115-
Salt River and Wyoming Ranges-
205 PM MDT Thu Jul 20 2017

Scattered showers and thunderstorms developing in western Wyoming
and moving in from eastern Idaho this afternoon will produce
areas of gusty winds and small hail. Strong outflow winds of 40
mph or more could be possible with these storms.

The radar

The Pocatello radar (KSFX), 166 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teton

When
July 20, 1:30 PM MST
Where
Teton County, 12 mi N of Teton Village
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.754, -110.830

A trained spotter reported nickel size hail north of Teton Village.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701481.